Volume of trade and dynamic network formation in two-sided economies
Roland Pongou () and
Journal of Mathematical Economics, 2016, vol. 63, issue C, 147-163
We study the long-run stability of trade networks in a two-sided economy. Each agent desires relationships with the other side, but having multiple partners is costly. This cost–benefit tradeoff results in each agent having a single-peaked utility over the number of partners–the volume of trade–the peak being greater for agents on one side than those on the other. We propose a stochastic matching process in which self-interested agents form and sever links over time. Links can be added or deleted, sometimes simultaneously by a single agent. While the unperturbed process yields each pairwise stable network as an absorbing state, stochastic stability in two perturbed processes provides a significant refinement, leading respectively to egalitarian and anti-egalitarian pairwise stable networks. These distinct network configurations have implications for the concentration on each side of the market of a random information shock, which may also affect structurally identical economies differently. The analysis captures stylized facts, related to herd behavior, market fragmentation, concentration and contagion asymmetry, in several two-sided economies. It also rationalizes long-run population imbalance between the two sides of most buyer–seller markets.
Keywords: Two-sided economies and trade networks; Pairwise stability; Stochastic stability; Herd behavior and market concentration; Market fragmentation; Contagion (search for similar items in EconPapers)
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (13) Track citations by RSS feed
Downloads: (external link)
Full text for ScienceDirect subscribers only
Working Paper: Volume of Trade and Dynamic Network Formation in Two-Sided Economies (2016)
Working Paper: Volume of Trade and Dynamic Network Formation in Two-Sided Economies (2013)
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
Persistent link: https://EconPapers.repec.org/RePEc:eee:mateco:v:63:y:2016:i:c:p:147-163
Access Statistics for this article
Journal of Mathematical Economics is currently edited by Atsushi (A.) Kajii
More articles in Journal of Mathematical Economics from Elsevier
Bibliographic data for series maintained by Catherine Liu ().